IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 3195 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (455 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed3712    
    Printed60    
    Emailed2    
    PDF Downloaded136    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2013  |  Volume : 45  |  Issue : 4  |  Page : 408-409
 

Severe photosensitivity reaction induced by topical diclofenac


Consultant Physician, Akat Hospital, Partur, Jalna, Maharashtra, India

Date of Submission21-Dec-2012
Date of Decision23-Jan-2013
Date of Acceptance14-May-2013
Date of Web Publication15-Jul-2013

Correspondence Address:
Pramod B Akat
Consultant Physician, Akat Hospital, Partur, Jalna, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.114999

Rights and Permissions

 » Abstract 

Albeit uncommon, photosensitivity reaction induced by diclofenac can be an unfortunate adverse reaction complicating its use as a topical analgesic. We here present a case of a patient who suffered such a reaction as a result of exposure to diclofenac, employed as a topical analgesic for low backache. The lesions healed with conservative management without extensive scarring or other complications.


Keywords: Diclofenac, photosensitivity reaction, topical


How to cite this article:
Akat PB. Severe photosensitivity reaction induced by topical diclofenac. Indian J Pharmacol 2013;45:408-9

How to cite this URL:
Akat PB. Severe photosensitivity reaction induced by topical diclofenac. Indian J Pharmacol [serial online] 2013 [cited 2019 Nov 22];45:408-9. Available from: http://www.ijp-online.com/text.asp?2013/45/4/408/114999



 » Introduction Top


Diclofenac, a derivative of phenylacetic acid, is a widely used non-steroidal anti-inflammatory drug (NSAID) available in oral, topical and parenteral preparations. Diclofenac produces adverse effects in about 20% of patients, and approximately 2% patients discontinue therapy as a result. [1] Most of the adverse drug reactions are reported with the oral or parenteral use of diclofenac like epigastric pain, nausea, dizziness, peptic ulcer, elevation of serum transaminase, impaired renal function, hypersensitivity reactions like urticaria, angioedema, bullous eruption, allergic purpura, erythema multiforme, Steven-Johnson syndrome, and toxic epidermal necrolysis. However, the topical diclofenac is largely considered safer than its oral or parenteral counterpart. [2]

Here, we report a case of severe photosensitivity reaction caused by topical preparation of diclofenac, a commonly used analgesic.


 » Case Report Top


A 65-year-old male farmer presented with severe rash on his lower back. One day earlier, he had complained of low backache and treated it with oral diclofenac, oral ranitidine, and topical diclofenac cream. The patient applied diclofenac cream on his lower back and went for his usual work in the field. Initially, the applied area became erythematous and then rapidly developed macular rash with blistering. The eruption was intensely itchy and spread from the lower to the upper back and anteriorly to abdomen [Figure 1]. Although the patient had noted some improvement in the backache, he stopped using the diclofenac cream because of the rash.
Figure 1: Photoallergic contact dermatitis due to diclofenac gel

Click here to view


Upon taking detailed history, he reported that he had used the same brand of topical diclofenac cream an year earlier for joint pain but had not developed any rash or erythema on his knee joints even after 1 week of application. As patient has used the same brand before, the reaction cannot be attributed to the excipients of the cream. He had no known allergies. The general examination of the patient revealed no abnormality with normal body temperature.

Local examination revealed an extensive, poorly demarcated, erythematous and scaly plaque on the lower back with vesicles and yellow crusting. The affected area extended from the lower back to anterior abdomen and corresponded to the area of application of the diclofenac cream. Only the part exposed to the sun was affected while the part covered with cloth and areas where cream was not applied was completely spared. The expiry date on label of diclofenac gel was checked and it was within its expiry period. Characteristic localization of the lesion to the area of exposure of topical diclofenac supported the diagnosis of diclofenac induced photosensitivity reaction. The causality assessment of the reaction was done by using WHO-UMC scale and Naranjos algorithm and the relation was categorized as probable.

The patient was managed by oral amoxicillin-clavulanic acid, antihistaminics, and prednisolone. Oral analgesics were deliberately avoided considering their tendency to exacerbate the reaction. He was advised to avoid sunlight. Patient did not require any intensive treatment or surgical intervention during the follow up and lesions healed without extensive scarring or other complications.


 » Discussion Top


Various studies have shown that topical diclofenac appears to be generally well tolerated for cutaneous use in acute and chronic musculoskeletal conditions. [2] While widely used, topical diclofenac is not completely devoid of photosensitivity reactions. Although the present case is one of the severest of its kind to be reported, some journals have reported cases with topical use of diclofenac. Diclofenac has been implicated in allergic contact reactions to rheumatic anti-inflammatory gel and eye drops. [3],[4] Photoallergic contact reactions have been reported with diclofenac gel used as a topical treatment for actinic keratoses. [5] Topical diclofenac has been reported to cross-react with topical acelofenac. [6]

A photosensitivity reaction, occurring mainly on sun-exposed areas, is a delayed hypersensitivity reaction reflecting direct cellular damage produced by the photochemical reaction between a chemical photosensitizer and the appropriate radiation on the skin and is independent of dose or duration of exposure. [7] Hence, photosensitivity reaction due to topical diclofenac use should always be considered in those patients working in sunlight, developing lesions like erythematous and scaly plaque with vesicles and yellow crusting. In spite of it being an uncommon occurrence, stress has to be laid on the fact that this condition can be effortlessly prevented by just allowing the gel to dry before the patient is going into sunlight and by checking for the expiry date on the label of the diclofenac gel.

 
 » References Top

1.Burke A, Smyth E, FitzGerald GA. Analgesic-antipyretic agents; pharmacotherapy of gout. In: Brunton LL, Lazo JS, Parker KL, editors. Goodman and Gilman's The Pharmacological Basis of Therapeutics. 11 th ed. New York: McGraw Hill Medical Publishing Division; 2006. p. 671-715.  Back to cited text no. 1
    
2.Taylor RS, Fotopoulos G, Maibach H. Safety profile of topical diclofenac: A meta-analysis of blinded, randomized, controlled trials in musculoskeletal conditions. Curr Med Res Opin 2011;27:605-22.   Back to cited text no. 2
[PUBMED]    
3.Kleyn CE, Bharati A, King CM. Contact dermatitis from 3 different allergens in Solaraze gel. Contact Dermatitis 2004;51:215-6.   Back to cited text no. 3
[PUBMED]    
4.Miyazato H, Yamaguchi S, Taira K, Asato Y, Yamamoto Y, Hagiwara K, et al. Allergic contact dermatitis due to diclofenac sodium in eye drops. J Dermatol 2011;38:276-9.   Back to cited text no. 4
    
5.Kowalzick L, Ziegler H. Photoalleric contact dermatitis from topical diclofenac in Solaraze gel. Contact Dermatitis 2006;54:348-9.   Back to cited text no. 5
[PUBMED]    
6.Pitarch Bort G, de la Cuadra Oyanguren J, Torrijos Aguilar A, García-Melgares Linares ML. Allergic contact dermatitis due to aceclofenac. Contact Dermatitis 2006;55:365-6.   Back to cited text no. 6
    
7.Crowson AN, Brown TJ, Magro CM. Progress in the understanding of the pathology and pathogenesis of cutaneous drug eruptions. Am J Clin Dermatol 2003;4:407-28.  Back to cited text no. 7
[PUBMED]    


    Figures

  [Figure 1]

This article has been cited by
1 Diclofenac
Reactions Weekly. 2013; 1468(1): 18
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow